Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 242, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 21, 2003, 9:58 AM CDT for Daviess County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 9:58 AM CDT (14:58 UTC)
- Expired
- Jul 21, 2003, 10:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Daviess County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 AM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 2:55 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 255 AM CDT MON JUL 21 2003 GFS CONTINUES TO BE THE CONSISTENT AND PREFERRED APPROACH TO HANDLING THE INCOMING FROPA AND ASSOCIATED POPS. ALSO IT HAS BEEN CONSISTENT AND HAD A BETTER HANDLE ON THE POST FRONTAL BUT PRE LONG WAVE TROF POP FOR TUE. WL THEREFORE MAINTAIN AN OVERALL GFS BIAS TO THE FORECAST...WHICH WL LIKEWISE MAINTAIN GOING FORECAST STRATEGEM. RESULT WL BE FRONTAL ASSOCIATED POPS TODAY...HIGHEST NE AND LOWEST SW. GFS HAS FRONT ON OH RIVER AROUND 00Z TUE AND MOVES IT THRU ENTIRE FA MON NIGHT...SO FRONTAL POPS WL TAPER OFF W-E THEN. HOWEVER GFS INSISTENT ON MON NIGHT MCS DEVELOPMENT OVR MO COMING IN FROM THE W...SO WL INTRODUCE INCREASING POP FM W-E LATE MON NIGHT INTO TUE...AS POTENT DYNAMICS FUEL CONTINUING POP EVEN INTO EARLY TUE NIGHT...ENDING W-E AS MAIN LONG WAVE FINALLY SCOOTS FAR ENUF EAST. OTHERWISE LTL CHANGE TO GOING PACKAGE W/STILL SEASONALLY COOLER/DRIER AIR IN STORE FOR LONG TERM. HOWEVER WL INTRODUCE DAY7 POPS PER PREVIOUS DISCUSSION AND NEW MRF/MEX DATA WHICH LEADS US THERE...W/BOTH SURFACE FRONT AND UPR TROF PASSING OVER LOWER OH VALLEY. W/GFS PREFERENCE WL BIAS TEMPS TOWARD MAV MOS NOS THRU PACKAGE...INCLUDING NOTABLY COOLER TUE TEMPS DUE TO EXPECTED CONVECTIVE CHANCE. .PAH...NONE.
Hazardous weather outlook, Jul 21, 4:35 AM CDT, 5 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-220915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 435 AM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FOUR-STATE REGION TODAY AND THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. A STRONG COLD FRONT WILL PUSH INTO THE REGION TODAY...THEN SOUTH OF THE AREA AROUND MIDNIGHT. UNTIL THEN...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST. BOTH DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM MOVEMENT TO THE EAST EARLY IN THE DAY WILL GRADUALLY TRANSITION TO THE SOUTHEAST BY AFTERNOON. STORM SPEED WILL AVERAGE 25 MPH...BUT MAY BE GREATER FOR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY... ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING. RJP
In the hours before
Local storm report, Jul 21, 7:00 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 AM OAKLAND CITY IN 60 MPH WIND GUST
07/21/03 GIBSON PEA SIZE HAILLocal storm report, Jul 21, 7:02 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 AM IN 0.75 INCH HAIL
07/21/03 GIBSON DIME SIZE HAIL 2N OF
POSEYVILLE IN GIBSON CO.Special weather statement, Jul 21, 8:38 AM CDT, 1 hour 20 minutes before
ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-019-211430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 838 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST INDIANA... AT 835 AM...A STRONG THUNDERSTORM WAS JUST SOUTH OF NEW HARMONY...MOVING SOUTHEAST AT 30 MPH. THROUGH 930 AM...THIS STORM WILL MOVE BETWEEN MOUNT VERNON AND BLAIRSVILLE. THIS INCLUDES THE OLIVER AREA. ANOTHER STORM INTENSIFYING JUST SOUTHEAST OF OWENSVILLE WILL TRACK ACROSS THE FORT BRANCH AND HAUBSTADT AREAS IN SOUTHERN GIBSON COUNTY...AND AFFECT SOUTHEAST GIBSON COUNTY...INTO NORTHERN WARRICK COUNTY...INCLUDING THE CITIES OF SOMERVILLE AND MACKEY...BUCKSKIN AND LYNNVILLE. THE STORMS MAY PRODUCE PEA TO MARBLE SIZE HAIL...AND GUSTY WIND 30 TO 40 MPH...WHICH COULD BRING DOWN SOME SMALL TREE LIMBS.
Special weather statement, Jul 21, 9:15 AM CDT, 43 minutes before
KYZ015-016-019>021-211515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 915 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORMS MOVING ACROSS THE PENNYRILE REGION OF WEST KENTUCKY... AT 915 AM...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS JUST WEST OF MADISONVILLE...AND SOUTHWEST OF OWENSBORO...MOVING SOUTHEAST AT 30 MPH. THROUGH 1000 AM...THE STORMS ARE EXPECTED TO AFFECT MADISONVILLE AND EARLINGTON...CALHOUN AND MOSELEYVILLE. THIS INCLUDES MUCH OF MCLEAN...CENTRAL AND EASTERN HOPKINS...SOUTHERN DAVIESS...AND MUHLENBERG COUNTIES. THE STORMS MAY PRODUCE WINDS 35 TO 50 MPH...WHICH COULD BRING DOWN SOME TREE LIMBS. SMALL HAIL IS ALSO POSSIBLE.
Special weather statement, Jul 21, 9:50 AM CDT, 8 minutes before
INZ088-KYZ019-020-211545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORM MOVING INTO THE OWENSBORO AREA... AT 950 AM...A STRONG THUNDERSTORM WAS JUST NORTHWEST OF THE OWENSBORO AREA...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL PASS ACROSS THE OWENSBORO AREA THROUGH 1045 AM...AS WELL AS EXTREME SOUTHERN SPENCER COUNTY IN INDIANA. THE STORM WILL PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER. GUSTY WINDS WILL ALSO BE POSSIBLE AT TIMES.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:44 PM CDT | Flash Flood Warning | PAH | Daviess | 4 hr |
| Jul 21, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 45 min |
| Jul 21, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 46 min |
| Jul 21, 1:26 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 34 min |
| Jul 21, 1:30 PM CDT | Tornado Warning | PAH | Todd | 30 min |
| Jul 21, 1:57 PM CDT | Tornado Warning | PAH | Todd | 33 min |
| Jul 21, 3:19 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Jul 21, 5:57 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 33 min |
| Jul 21, 5:33 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 27 min |
| Jul 21, 6:01 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.